Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 63, NWS Honolulu, HI

October 19, 2018Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Oct 19, 2018, 8:40 PM HST for Honolulu County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2018, 8:40 PM HST (06:40 UTC)
Expired
Oct 19, 2018, 11:01 PM HST
In force
2 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 79 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
403 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

891 
WGHW50 PHFO 200640
FFWHFO
HIC003-200945-
/O.NEW.PHFO.FF.W.0063.181020T0640Z-181020T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
840 PM HST FRI OCT 19 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Oahu in Honolulu County

* Until 1145 PM HST.

* At 838 PM HST, local law enforcement reported flash flooding with 
  2 feet of water covering the H-3 freeway near Koolau golf course. 
  The freeway is currently impassable. Rain was falling at a rate of 
  1 to 2 inches per hour, with additional heavy rainfall expected to 
  move into windward areas over the next couple of hours.

* Locations in the warning include but are not limited to...
  Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane,
  Kaneohe Marine Base, Hawaii Kai, Waiahole, Palolo and Kahaluu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.

This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.

LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
      2141 15778 2147 15777 2146 15773 2141 15774
      2131 15765 2126 15770 2130 15772 2127 15778
      2166 15806 2169 15803 2171 15797

$$

Jelsema
2 follow-up statements
680 
WGHW70 PHFO 200805
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1005 PM HST FRI OCT 19 2018

HIC003-200945-
/O.CON.PHFO.FF.W.0063.000000T0000Z-181020T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1005 PM HST FRI OCT 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...

At 1000 PM HST...emergency management reported that H-3 remains 
impassable due to 2 feet of water covering the freeway in the 
vicinity of the Koolau golf course. As a result, the Flash Flood 
Warning remains in effect. Although rain has diminished in 
intensity, runoff from the earlier heavy rain will continue for the 
next hour or two. 

Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane,
Kaneohe Marine Base, Hawaii Kai, Waiahole, Palolo and Kahaluu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.

LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
      2141 15778 2147 15777 2146 15773 2141 15774
      2131 15765 2126 15770 2130 15772 2127 15778
      2166 15806 2169 15803 2171 15797

$$

Jelsema
585 
WGHW70 PHFO 200901
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
1101 PM HST FRI OCT 19 2018

HIC003-200908-
/O.CAN.PHFO.FF.W.0063.000000T0000Z-181020T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1101 PM HST FRI OCT 19 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...

Emergency Management reported that the flooding which led to the 
closure of the H-3 freeway earlier this evening has receded. 
Therefore, the Flash Flood Warning has been cancelled.

LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
      2141 15778 2147 15777 2146 15773 2141 15774
      2131 15765 2126 15770 2130 15772 2127 15778
      2166 15806 2169 15803 2171 15797

$$

Jelsema

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 3:55 PM HST, 4 hours 45 minutes earlier.

Area forecast discussion, Oct 19, 3:55 PM HST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
355 PM HST Fri Oct 19 2018

.SYNOPSIS...
A weak trade wind flow will persist through the night. A
disturbance aloft passing over the western end of the state
tonight will trigger spotty showers and thunderstorms from Kauai
to Maui, while deeper moisture in place over the Big Island will
fuel more extensive shower and thunderstorm activity. The
disturbance aloft will slowly pass over the state Saturday and
Sunday as trade winds gradually increase. Heavy showers and a few
thunderstorms will be possible over most of the state on Saturday
and will likely be confined to the Big Island on Sunday. Stronger
trade winds will focus clouds and showers over windward slopes
next week, though portions of the state could experience an
increase in rainfall mid week.

&&

.DISCUSSION...
A continued weak and increasingly unstable trade wind flow is
in place. Trades will remain in the gentle to locally moderate
range, thanks to a dissipating front 450 miles north of Kauai that
is weakening the local pressure gradient. A mid- to upper-level
trough that has been overhead continues to send a shield of high
clouds over Maui and the Big Island and is being reinforced by a
shortwave aloft that is currently moving over Kauai. The
atmosphere remains moist and unstable over the Big Island, and the
absence of an inversion and precipitable water (PW) values of
around 2 inches have led to fairly extensive showers and
thunderstorms today. Moisture decreases significantly toward the
western half of the island chain, where PW values near seasonal
normal have allowed only spotty sea-breeze-driven heavy showers
from Kauai to Maui this afternoon.

The unstable trade wind flow will persist tonight and Saturday
for much of the state. Unstable conditions will be greatest along
and east of the mid- to upper-level trough, which will creep
eastward from Kauai to Maui, and building high pressure to the
northwest of the state will drive a gradual increase in the trade
winds. The deepest moisture and threat of heavy showers and
thunderstorms will remain near the Big Island, where a Flash Flood
Watch will be in effect. However, heavy showers and thunderstorms
will remain a threat for all islands tonight, with the threat
diminishing for Kauai on Saturday then Oahu Saturday night.

Building trade winds and increasing stability are expected on
Sunday. The GFS and ECMWF still differ on the evolution of the
mid- to upper-level trough, so there is some uncertainty. The GFS
continues to push the feature east of the state Sunday night,
which would lead to a stable trade wind flow with mainly windward
rainfall Sunday night. The ECMWF has been trending toward the GFS
solution, but it lags the weakening trough near the Big Island
for another day. The forecast favors the GFS, with the limited
thunderstorm threat on the Big Island ending on Sunday evening
and a typical trade wind flow expected late.

Moderate to breezy trade winds will likely settle over the
islands on Monday and Tuesday. The next feature of interest is an
area of disturbed weather in the tropics, currently located about
1,000 miles southeast of the Big Island. This feature could brush
the state with enhanced rainfall sometime Tuesday through
Thursday, with higher chances of rainfall to the south.

&&

.AVIATION...
Expect relatively light winds into the overnight hours. Winds
will be light enough for daytime sea breezes/night land breezes.

There will be isolated MVFR conditions in windward and mauka areas
this afternoon and evening. The windward mauka MVFR conditions
will be more likely through the day Saturday with heavier showers
and possible thunderstorms with the upper level trough dragging
slowly over the island chain. The Big Island will have the most
rain with possible thunderstorms creating widespread MVFR
conditions.

No AIRMETs are currently in effect. Mountain obscurations are
more likely Saturday into Sunday, especially for the Big Island.

&&

.MARINE...
A significant, long period south swell will build tonight and
maintain into early next week. A High Surf Advisory is now in
effect for all south facing shores. Surf heights will build to
advisory levels during the overnight hours. Peak surf heights with
this long-lived swell could approach the south shore High Surf
Warning threshold (15 feet) over the weekend, and buoy
observations will be monitored to fine tune the forecast. Near
shore buoys exposed to the south swell show the longer period
wave energy increasing.

Elsewhere, surf heights will remain below advisory levels for at
least the next several days, A moderate short period north northwest
swell is expected gradually drip through Saturday. See the Oahu
Surf Discussion (SRDHFO) updated today for additional details.

Light to locally moderate trade winds are expected through tonight,
with a gradual increase in northeast trades Saturday as high
pressure builds northwest of the islands. Winds should remain
below Small Craft Advisory (SCA) speeds through Sunday, with
moderate to locally fresh trade winds potentially requiring a SCA
for the windier zones early to mid next week. Uncertainty with
this portion of the forecast is due to forecast models increasing
the low-level pressure gradient as a tropical disturbance passes
south of the islands.

A persistent upper-level trough over the area will develop a cut-
off low this weekend, maintaining unstable conditions that will
bring the threat of locally heavy showers and/or thunderstorms,
especially over Big Island waters.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory from 6 PM this evening through Monday afternoon
south facing shores of all islands.

Flash Flood Watch through Saturday afternoon for Big Island.

&&

DISCUSSION...Wroe
AVIATION...Chevalier
MARINE...Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 2:30 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Oct 19, 3:24 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 19, 4:44 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 19, 4:52 PM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Oct 19, 6:05 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 19, 8:47 PM HSTAreal Flood AdvisoryHFOKalawao4 hr
Oct 20, 2:01 AM HSTAreal Flood AdvisoryHFOKalawao5 hr
Oct 20, 10:21 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Oct 20, 12:44 PM HSTSpecial Marine WarningHFO61 min
Oct 20, 1:40 PM HSTSpecial Marine WarningHFO40 min

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.